Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 41, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 6, 2019, 5:13 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2019, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 6, 2019, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WGUS55 KPUB 062313
FFWPUB
COC023-055-070215-
/O.NEW.KPUB.FF.W.0041.190806T2313Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
513 PM MDT Tue Aug 6 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Southwestern Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 815 PM MDT.
* At 512 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, with the heaviest rain
occurring along Highway 160 near and just east of La Veta Pass.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Southwestern Spring Burn Scar north of Highway 160, northwestern
Spring Burn Scar south of Highway 160 in Huerfano county, northern
Spring Burn Scar south of Highway 160 in Costilla county and La
Veta Pass.
This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
3760 10523 3763 10520
$$
ep4 follow-up statements
920
WGUS75 KPUB 062327
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
527 PM MDT Tue Aug 6 2019
COC023-055-070215-
/O.CON.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
527 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 526 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area, with the heaviest rainfall over the
eastern portions of the burn scar. Up to one inch of rain has
already fallen along Highway 160 from La Veta Pass eastward. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Southwestern Spring Burn Scar north of Highway 160, northwestern
Spring Burn Scar south of Highway 160 in Huerfano county, northern
Spring Burn Scar south of Highway 160 in Costilla county and La Veta
Pass.
This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
3760 10523 3763 10520
$$
ep571
WGUS75 KPUB 062347
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
547 PM MDT Tue Aug 6 2019
COC023-055-070215-
/O.CON.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
547 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 544 PM MDT, Doppler radar indicated thunderstorms had shifted
south of Highway 160, with only light rain along the highway and
back toward La Veta Pass. Radar estimates up to one inch of rain has
already fallen, and even though rainfall was ending, flash flooding
will continue.
Some locations that will experience flooding
include... Southwestern Spring Burn Scar north of Highway 160,
northwestern Spring Burn Scar south of Highway 160 in Huerfano
county and La Veta Pass.
This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
3760 10523 3763 10520
$$
ep848
WGUS75 KPUB 070025
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
625 PM MDT Tue Aug 6 2019
COC023-055-070215-
/O.CON.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
625 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 623 PM MDT, Doppler radar indicated heavy rain has ended across
the warned area. However, flash flooding due to early heavy rainfall
will continue into the evening. Over one inch of rain has already
fallen over portions of the Middle Creek Drainage.
Some locations that will experience flooding include...
Southwestern Spring Burn Scar north of Highway 160, northwestern
Spring Burn Scar south of Highway 160 in Huerfano county, northern
Spring Burn Scar south of Highway 160 in Costilla county and La Veta
Pass.
This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
3760 10523 3763 10520
$$
ep916
WGUS75 KPUB 070206
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
806 PM MDT Tue Aug 6 2019
COC023-055-070215-
/O.EXP.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
806 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES WILL EXPIRE AT 815 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
3760 10523 3763 10520
$$
MOOREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:26 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 6, 3:26 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 326 PM MDT Tue Aug 6 2019 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM MDT Tue Aug 6 2019 Convection appears a little healthier today than yesterday, though its been difficult to pick out any discernible waves embedded within the upper ridge that may be enhancing thunderstorm initiation. GFS resolves another impulse moving through northern CO this evening which may help kick off thunderstorms across east central CO later this evening. Overall, conditions today look similar to yesterday with dew points in the 50s across the majority of the eastern plains and 30s and 40s across the mountains. Mixed layer CAPEs will run around 500-1200 J/kg (or a little better) with highest values across the eastern plains. Again weak shears will limit severe potential and main threat will be for locally heavy rainfall, lightning, and localized erratic gusty thunderstorm outflow winds. Some small hail (less than 1/2 inch in diameter) may accompany the isolated stronger storms this afternoon and evening. Of course, burn scars will continue to be vulnerable to flash flooding should an isolated stronger storm impact these areas. High res models linger convection across the mountains and southern plains into the overnight hours though coverage decreases after midnight. A weak front eases southward across the plains on Wednesday and is progged to stall near or a little south of the Palmer Divide region during the late afternoon. Dew points mix out into the mid 40s to lower 50s across the plains which keeps CAPE on the modest side and shears relatively weak as upper ridge axis shifts eastward. However precipitable water values increase as monsoon plume shifts eastward, so while threat for severe will remain low, threat for locally heavy rainfall will increase. Difficult to find a focus mechanism to suggest burn scars would be more vulnerable than any other day. If the front slips in farther south and we could get some upslope into the southeast mountains, this would raise some flags that a flash flood watch would be needed for the burn scars. But for now confidence is too low to go with one. Later shifts may get some better clues as high res models resolve these details better. -KT .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM MDT Tue Aug 6 2019 Wednesday night-Friday night...The 12Z runs of the GFS and EC models remain in decent agreement of a keeping the area wet through this period as embedded "monsoonal moisture" and disturbances move across the region within weak west to southwest flow aloft, where as 12Z NAM is an outlier, as it is shifting the best lift and moisture north of the area, especially in the Thursday timeframe. With that said, have stayed with the wetter global model solutions which increase PWATS to between 1 and 1.5 inches across the region in the Thursday to Friday timeframe. This abundant moisture, along with the passing embedded disturbances and strong solar heating will allow for widespread showers and storms to develop across the higher terrain through the late mornings and afternoons, with storms expected to spread east across the high valleys and across the eastern Plains through the afternoon and evening hours. Weak westerly steering flow aloft will allow for locally heavy rainfall and the potential for flash flooding, especially for the newer burn areas of the Spring, Junkins and Hayden Pass scars, and may need a hoist flash flood watches in the Thursday and Friday timeframe, if models remain true. With the better chances and coverage of storms, highs through this period look to be at to slightly below seasonal levels. Saturday-Sunday...Upper level high pressure is progged to slowly retrograde west through the weekend, with drier air within the more westerly flow aloft expected to slowly decrease the coverage of afternoon and evening storms through the weekend. Best storm coverage over the weekend will be over and near the higher terrain, with the continued weak steering flow leading to locally heavy rainfall and the potential for flash flooding through the weekend. Temperatures look to be around seasonal levels through the weekend. Monday-Tuesday...A weak upper disturbance looks to move across the Northern Rockies into the Northern Plains on Monday, which will send a cold front south across the eastern Plains. Increased low level moisture along and behind this front looks to bring another uptick in showers and thunderstorms across eastern Colorado on Monday and Tuesday, while there still looks to be a slow decrease in storm activity across western Colorado, as drier air continues to move into the region from the west. .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 326 PM MDT Tue Aug 6 2019 Predominantly VFR conditions expected at the TAF sites with afternoon and evening showers and thunderstorms possible today and again on Wednesday. The stronger storms could bring VFR to brief MVFR cigs/vis with TSRA, however storms look pretty hit or miss and main threat will be erratic thunderstorm outflow winds. Will maintain a tempo group in the TAFs through early evening to account for the potential for gusty shifting winds. Thunderstorms should simmer down for the TAF sites by 06z with clearing skies overnight. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous weather outlook, Aug 6, 11:24 AM MDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1124 AM MDT Tue Aug 6 2019 COZ058>089-093>099-071730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1124 AM MDT Tue Aug 6 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains by early afternoon, with isolated to scattered storm coverage expanding across the high valleys and plains during the afternoon and early evening. Storms today have the potential to produce winds gusting to 50 mph, locally heavy rainfall, and frequent lightning. Some brief small hail under 1/2 inch in diameter will be possible with the stronger storms. Given the isolated heavy rain potential, storms could cause flash flooding over the Spring, Junkins, and Hayden Pass Burn Scars. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect widespread showers and thunderstorms Wednesday through Friday across much of southern Colorado. Initial development will be over the mountains, before spreading east across the Plains during the late afternoon and evening hours. The main threats will be locally heavy rainfall, small hail, lightning and gusty winds. Flash flooding will be possible on area burn scars. More scattered activity is forecast over the weekend, mainly over the mountains. Lightning and gusty outflow winds will be the primary threats. A return to widespread showers and thunderstorms is expected early next week. Locally heavy rainfall will once again lead to an elevated flash flood risk on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over southeast and south central Colorado this afternoon and evening. 31/23
In the hours before
Special weather statement, Aug 6, 3:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 359 PM MDT Tue Aug 6 2019 COZ085-062245- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 359 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL 445 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near Schriever AFB, or 18 miles east of Colorado Springs, moving east at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Schriever AFB, Truckton and Ellicott. LAT...LON 3868 10462 3886 10453 3880 10407 3854 10417 TIME...MOT...LOC 2159Z 287DEG 16KT 3876 10448 ep
Special weather statement, Aug 6, 4:22 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 422 PM MDT Tue Aug 6 2019 COZ067-068-062300- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 422 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MINERAL COUNTY UNTIL 500 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Wolf Creek Pass, or 37 miles north of Dulce. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wolf Creek Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3763 10673 3740 10672 3739 10701 3759 10705 TIME...MOT...LOC 2221Z 257DEG 4KT 3748 10695 MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:02 PM MDT | Special Weather Statement | PUB | Costilla | 28 min |
| Aug 5, 6:15 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 98 min |
| Aug 6, 3:59 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Aug 6, 4:17 PM MDT | Areal Flood Advisory | PUB | Huerfano | 118 min |
| Aug 6, 4:22 PM MDT | Special Weather Statement | PUB | Mineral | 38 min |
| Aug 6, 5:03 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Aug 6, 5:06 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 28 min |
| Aug 6, 5:33 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| Aug 6, 5:38 PM MDT | Special Weather Statement | PUB | Kiowa | 52 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.